Hail, Geary
- When
- March 30, 12:37 PM CST
- Where
- Geary County, 5 mi SE of Junction City
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.600, -97.400
21 hail, 16 thunderstorm wind, 2 tornado, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 30, 3:05 AM CST, 9 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 305 AM CST THU MAR 30 2006 .DISCUSSION... MAIN FORECAST CONCERNS FOR TODAY ARE THE WINDS AND THE EXTENT OF THE SEVERE WEATHER EVENT. TODAY AND TONIGHT...VERY ACTIVE DAY ON TAP AS SURFACE LOW LOCATED IN SOUTHWEST NEBRASKA DEEPENS AND MOVES EAST THIS AFTERNOON. SPC HAS EASTERN KANSAS IN MODERATE RISK AREA. LARGE SCALE ASCENT...STEEP LAPSE RATES ALONG WITH SURFACE DEW POINTS IN THE MID AND UPPER 50S WILL PRIME THE ATMOSPHERE THIS AFTERNOON. FORECAST SOUNDINGS SHOW INITIAL STORMS SHOULD BE DISCREET SUPERCELLS WITH TORNADIC POTENTIAL GIVEN MAGNITUDE OF THE LOW LEVEL SHEAR. EVENT SHOULD TRANSITION TO A LINE ACROSS EASTERN KANSAS/ WESTERN MISSOURI LATE AFTERNOON TO EARLY EVENING. MUCH CONSIDERATION WAS GIVEN TO ISSUING A WIND ADVISORY. EVEN THOUGH ADVISORY CRITERIA WINDS HINGE ON SOME CLEARING...BOUNDARY LEVEL WINDS OF 40KTS AND 850 MB WINDS OF 50-60KTS WARRANT ISSUANCE. COLD FRONT WILL CLEAR THE AREA BY MIDNIGHT...BRINGING AN END TO THE PRECIPITATION FOR THE MOST PART. FRIDAY...SOME WRAP AROUND SHOWERS STILL POSSIBLE FAR NORTHEAST CWA EARLY FRIDAY BUT GENERALLY IMPROVING CONDITIONS. BUMPED UP TEMPERATURES A LITTLE...LOOKS LIKE ONLY WEAK CAA ALONG WITH A WESTERLY WIND. SATURDAY AND SUNDAY...SOUTHWEST FLOW ALOFT CONTINUES. MOISTURE RETURN LOOKS TO BE A LITTLE FASTER IN THE LATEST MODEL RUNS SO HAVE ADDED SLIGHT CHANCE POPS FOR SATURDAY IN THE SOUTHWEST CWA. STILL LOOKS LIKE THE BEST CHANCES THOUGH WILL COME SATURDAY NIGHT AND SUNDAY AS SURFACE LOW DEEPENS AND MOVES ACROSS KANSAS INTO NORTHERN MISSOURI BY SUNDAY AFTERNOON. COULD BE LOOKING AT ANOTHER ROUND OF SEVERE WEATHER. MONDAY THROUGH WEDNESDAY...ACTIVE WEATHER PATTERN LOOKS TO CONTINUE THROUGH THE LATTER PERIOD OF THE FORECAST. UPPER TROUGH AND SURFACE LOW PROGGED TO PUSH OFF TO THE EAST BY EARLY MONDAY...PROVIDING FOR A BRIEF TRANQUIL SPELL MONDAY AND EARLY TUESDAY. SURFACE RIDGE MOVES EAST OF THE AREA LATER TUESDAY. THIS WILL ALLOW FOR MOISTURE RETURN AHEAD OF NEXT H5 SHORTWAVE THAT COULD AFFECT THE AREA TUESDAY AFTERNOON AND WEDNESDAY. THE EC AND GFS DIFFER IN THE HANDLING OF THIS FEATURE...WITH THE EC BEING A LITTLE SLOWER. THOUGHT THE GOING SLIGHT CHANCE POPS ARE STILL WARRANTED BUT THE GFS MAY BE TOO AGGRESSIVE IN TRYING TO PUSH ENERGY INTO H5 RIDGING. && .TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL NOON FOR NORTHCENTRAL KANSAS AND FROM NOON TO 6PM FOR NORTHEAST AND EAST CENTRAL KANSAS. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1205 PM CST THU MAR 30 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-311815- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1205 PM CST THU MAR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE WIDESPREAD OVER THE AREA...AND SOME OF THE STORMS WILL BE SEVERE. TORNADOES...SOME POSSIBLY LARGE AND DEVASTATING...VERY LARGE HAIL...AND DAMAGING STRAIGHT LINE WINDS WILL BE POSSIBLE WITH THE SEVERE THUNDERSTORMS. THE MOST LIKELY TIME FOR THUNDERSTORMS WILL BE DURING THE EARLY AND MIDDLE AFTERNOON HOURS...WITH CHANCES DIMINISHING FROM WEST TO EAST LATE THIS AFTERNOON AND THIS EVENING. SUSTAINED SOUTH WINDS OF AROUND 30 MPH WITH GUSTS UP TO 45 MPH WILL OCCUR OVER NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE FOR THUNDERSTORMS RETURNS TO PORTIONS OF THE AREA FROM SATURDAY THROUGH SUNDAY NIGHT AND FROM TUESDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1109 AM CST THU MAR 30 2006 KSZ038-054-055-058-301800- COFFEY-LYON-OSAGE-WABAUNSEE- 1109 AM CST THU MAR 30 2006 ...SIGNIFICANT WEATHER ALERT FOR WABAUNSEE...OSAGE...LYON AND COFFEY COUNTIES UNTIL NOON CST... AT 1104 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED 17 MILES SOUTHWEST OF OLPE...OR ABOUT 25 MILES SOUTHWEST OF EMPORIA...MOVING NORTHEAST AT 60 MPH. THE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE GRIDLEY...OLPE...LE ROY...BURLINGTON...EMPORIA...HARTFORD...JOHN REDMOND RESERVOIR... NEOSHO RAPIDS...AMERICUS...LEBO...BUSHONG...READING...WAVERLY... ALLEN...OLIVET...MELVERN LAKE...ADMIRE...MELVERN...OSAGE CITY... LYNDON...QUENEMO...HARVEYVILLE...BURLINGAME...POMONA LAKE AND SCRANTON. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 159 COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 167 COULD ALSO BE AFFECTED. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1136 AM CST THU MAR 30 2006 KSZ008>010-020>022-034>037-301845- REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON- GEARY-MORRIS- INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY 1136 AM CST THU MAR 30 2006 ...SIGNIFICANT WEATHER ALERT FOR CLAY...CLOUD...DICKINSON... GEARY...MARSHALL...MORRIS...OTTAWA...REPUBLIC...RILEY AND WASHINGTON COUNTIES UNTIL 1230 PM... THUNDERSTORMS CONTINUE TO RAPIDLY DEVELOP ACROSS THE AREA AND WILL CONTINUE TO DO SO FOR THE NEXT HOUR. THESE STORMS MAY QUICKLY INTENSIFY AND ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND 40 TO 50 MPH THUNDERSTORM WIND GUSTS. A TORNADO WATCH IS IN EFFECT FOR THIS AREA SO BE PREPARED TO TAKE COVER IN THE EVENT THAT A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1147 AM CST THU MAR 30 2006 KSZ023-038-039-054-055-301830- LYON-OSAGE-POTTAWATOMIE-SHAWNEE-WABAUNSEE- 1147 AM CST THU MAR 30 2006 ...SIGNIFICANT WEATHER ALERT FOR POTTAWATOMIE...SHAWNEE... WABAUNSEE...OSAGE AND LYON COUNTIES UNTIL 1230 PM CST... AT 1143 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS LOCATED 9 MILES SOUTHWEST OF HARVEYVILLE...OR ABOUT 20 MILES NORTH OF EMPORIA...MOVING NORTHEAST AT 60 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE SCRANTON... CARBONDALE...MCFARLAND...AUBURN...DOVER...PAXICO...MAPLE HILL... WILLARD...NORTHWESTERN TOPEKA...BELVUE...ROSSVILLE AND SILVER LAKE. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 145 AND 186 COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 329 AND 355 COULD ALSO BE AFFECTED. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1151 AM CST THU MAR 30 2006 KSZ009-301830- WASHINGTON- 1151 AM CST THU MAR 30 2006 ...SIGNIFICANT WEATHER ALERT FOR WASHINGTON COUNTY UNTIL 1230 PM CST... AT 1147 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR PALMER...OR ABOUT 20 MILES NORTH OF CLAY CENTER...MOVING NORTHEAST AT 60 MPH. THE THUNDERSTORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE MORROWVILLE... WASHINGTON...HANOVER AND HOLLENBERG. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1156 AM CST THU MAR 30 2006 KSZ009-301830- WASHINGTON- 1156 AM CST THU MAR 30 2006 ...SIGNIFICANT WEATHER ALERT FOR WASHINGTON COUNTY UNTIL 1230 PM CST... AT 1152 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED 8 MILES SOUTH OF MORROWVILLE...OR ABOUT 24 MILES NORTH OF CLAY CENTER...MOVING NORTH AT 55 MPH. THE THUNDERSTORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS IN EXCESS OF 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE HOLLENBERG. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1217 PM CST THU MAR 30 2006 KSZ010>012-022>024-301930- MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN 1217 PM CST THU MAR 30 2006 ...SIGNIFICANT WEATHER ALERT FOR BROWN...JACKSON...MARSHALL... NEMAHA...POTTAWATOMIE AND RILEY COUNTIES UNTIL 115 PM... THUNDERSTORMS CONTINUE TO RAPIDLY DEVELOP ACROSS THE AREA AND WILL CONTINUE TO DO SO FOR THE NEXT HOUR. THESE STORMS MAY QUICKLY INTENSIFY AND ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND 40 TO 50 MPH THUNDERSTORM WIND GUSTS. A TORNADO WATCH IS IN EFFECT FOR THIS AREA SO BE PREPARED TO TAKE COVER IN THE EVENT THAT A WARNING IS ISSUED.
The Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 18:36 UTC.
21 hail, 16 thunderstorm wind, 2 tornado, 1 lightning. Local standard time, as filed.
Considerable damage was reported to vehicles and houses in Minneapolis.
Hail up to the size of tennis balls fell for several minutes.
Hail up to the size of golf balls fell for several minutes.
Roof and sides of machine shed blown off.
Lightning struck a watershed district building and showered down fist sized pieces of concrete to the street below. One piece of concrete hit and damaged a car.
Several 1000 gallon storage tanks and stock tanks were blown across a road from a farm supply company. Several fir trees were blown over at a golf course.
A barn collapsed and debris was spread a quarter mile.
A barn was destroyed by thunderstorm winds.
This F1 tornado touched down 7.5 miles south of Sabetha, damaged one farmstead, then moved east-northeast to the Brown county border, roughly 6 miles south of Sabetha, where it damaged a second farmstead. Debris from the first homestead was scattered over a mile northeast. Some of the debris was lodged in treetops in a nearby woods. Other wood debris was driven several feet into the ground. The tornado had a path length of about 2 miles in Nemaha County with a path width of about 100 yards. The tornado then crossed the border into Brown County. The damage in Nemaha county was estimated at $200,000. This tornado formed in a bow echo that produced an otherwise wide swath of wind damage.
This F1 tornado crossed into Brown County from Nemaha County about 2.5 miles west-southwest of Fairview, where it damaged one farmstead. The path width was estimated to be 100 yards with the tornado being on the ground in Brown County for less than 1 mile. The damage in Brown County was estimated at $150,000. The tornado formed in a bow echo that produced an otherwise wide swath of wind damage.
Significant building damage reported, numerous trees and power poles down, semis blown over.
Numerous telephone poles down, trailer blown off foundation, grain bins blown up against houses, trees down.
Hail up to lime size fell for several minutes.
Hail up to the size of tennis balls fell for several minutes.
Hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494520, 5493969, 5493970, 5494549, 5493971, 5493972, 5493973, 5493974, 5493975, 5494276, 5493976, 5493977, 5493978, 5493979, 5494545, 5493980, 5494548, 5494547, 5494550, 5494546, 5493981, 5493982, 5493983, 5494259, 5494274, 5494260, 5494275, 5494268, 5494261, 5494262, 5494263, 5494264, 5494265, 5494266, 5494267, 5494269, 5494270, 5494271, 5494272, 5494273.